FDA Issues Warning About Methadone
Life-threatening symptoms may be due to drug interactions, accidental overdose or toxic build-up
TUESDAY, Nov. 28 (HealthDay News) -- The U.S. Food and Drug Administration has issued a public health advisory warning to health care professionals prescribing methadone hydrochloride (Dolophine). Death and life-threatening side effects, such as severe respiratory problems and cardiac arrhythmias, have occurred in patients prescribed the drug for new pain, or who are being switched from other narcotic pain relievers.
The half-life of methadone is eight to 59 hours, which is longer than the analgesic effect of the drug (four to eight hours), the agency notes. Physicians should avoid prescribing 40-mg tablets for pain, as these are only FDA-approved for narcotic addiction.
"Methadone may build up in the body to a toxic level if it is taken too often, if the amount taken is too high, or if it is taken with certain other medicines or supplements," according to an FDA statement.
Based on an FDA review of the latest scientific literature, the agency recently approved new prescription information for using methadone to control pain, and a medication guide for patients is in the works, according to the FDA.